IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 5607 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   Abstract
   Introduction
   Case Report
   Discussion
   References
   Article Figures

 Article Access Statistics
    Viewed3869    
    Printed52    
    Emailed3    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal

 


 
CASE REPORT
Year : 1996  |  Volume : 62  |  Issue : 3  |  Page : 191-192

Cutaneous complications of parenteral pentazocine abuse




Correspondence Address:
Sudha Sarraf


Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 20948038

Rights and PermissionsRights and Permissions

  Abstract 

A 26-year-old man, a parenteral pentazocine abuser for past 10 years, presented with woody induration on the areas of injections and multiple, punched-out, deep, painless ulcers surrounded by hyperpigmented halo. This appears to be the first report from India on skin manifestations of pentazocine abuse.


Keywords: Drug abuse, Pentazocine, Sclerosis, Ulcer


How to cite this article:
Sarraf S, Singh S, Pandey S S. Cutaneous complications of parenteral pentazocine abuse. Indian J Dermatol Venereol Leprol 1996;62:191-2

How to cite this URL:
Sarraf S, Singh S, Pandey S S. Cutaneous complications of parenteral pentazocine abuse. Indian J Dermatol Venereol Leprol [serial online] 1996 [cited 2020 Jan 25];62:191-2. Available from: http://www.ijdvl.com/text.asp?1996/62/3/191/4376



  Introduction Top


Pentazocine, a synthetic morphine like narcotic agonist, is a potent analgesic. Its abuse has led to the development of severe complications of the vascular, respiratory and central nervous systems. However, cutaneous complications are the commonest features of pentazocine abuse.[1]

The subcutaneous or intramuscular self-administration of parenteral preparations may lead to the development of tense, woody, expansive fibrosis in the areas of injections, irregular punched-out ulcerations, and a rim of hyperpigmentation surrounding the ulcers. We are reporting a patient with cutaneous complications of pentazocine abuse.


  Case Report Top


A 26-year-old male patient, a paramedical worker by profession, presented with multiple ulcers and induration of the skin for the past 1 years. The patient was a pentazocine abuser for past 10 years. He started using pentazocine injections intravenously for vague arthritic pains. Initially he used to take 1 or 2 ampoules per day (Fortwin, Ranbaxy, 30 mg/ml of pentazocine lactate per ampoule), but gradually their number increased to 6 or 7 per day over a period of about 6 months. As it became difficult for him to inject in veins, he used the drug intramuscularly and then subcutaneously. For past 1 years, at the injection sites, the evolution of ulcer was initiated by a pruritic or stinging sensation. Within a day or so, papulonodular lesions used to appear at the sites which on rupture discharged yellowish fluid leaving behind the ulcers. The patient never complained of pain at the sites of ulcers and seemed to be indifferent to their presence. On healing, the ulcers left depressed scars.

On cutaneous examination, there were multiple punched out, deep ulcers over dorsa of hands, arms, feet, legs, thighs [Figure - 1], and lateral aspects of buttocks. The ulcers were approximately 1-3 cm in diameter, some were oval or round while others had irregular margins. There was a halo of hyperpigmentation of about 0.5-1 cm width around most of the ulcers. Some ulcers had clean floor while others showed yellowish exudate. The skin of the areas where ulcers were present was indurated and oedematous with ill-defined margins and at places depressed scars were present within the indurated areas. Mucous membranes, hair, and nails were normal. Systemic examination was also normal. The following investigations were negative or within normal limits: total and differential leucocyte counts, haemoglobin, erythrocyte sedimentation rate, liver function tests, blood urea and sugar, serum electrolytes and creatinine, RA factor, antinuclear antibodies, ELISA for HIV 1 and 2, electrocardiogram, and X-ray chest. Culture from the floor of ulcers grew E coli and Staph aureus. Skin biopsy showed ulceration with fibrosis of the dermis and panniculus. There was polymorphous infiltrate in the dermis consisting of lymphocytes, neutrophils, and eosinophils mainly centred around the blood vessels. Some of the vessels showed endothelial proliferation and occlusion.


  Discussion Top


Cutaneous complications of pentazocine are expected to occur if the drug is injected parenterally, sufficiently often, and in sufficiently large doses.[1] The distinctive features of pentazocine abuse[1] are (1) the tense, woody, expansive fibrosis that extends well beyond the sites of injection, (2) the irregularly shaped deep ulcers, (3) the halo of hyperpigmentation about the ulcers, and (4) the apparent indifference of the patients and their lack of expression of pain despite this mutilating and indolent process. Other rarely reported cutaneous complications of pentazocine are (1) bilateral deep vein thrombosis,[2] (2) toxic epidermal necrolysis,[3] and (3) generalised erythematous desquamative rash showing altered hair follicles histopathlogically.[4]

The exact pathogenesis of cutaneous complications of pentazocine is not known. It has been suggested that pentazocine may get precipitated in the slightly alkaline pH of extracellular fluid, if not rapidly absorbed. The precipitated crystals may then initiate a chronic inflammatory response.[5] Studies in guinea pigs have suggested that the tissue changes may be a result of vascular ischaemia.[1] The ischaemia is considered to be mediated by the direct vasoconstrictive and vaso-occlusive effects of pentazocine.[1]

Medical and paramedical personnels are at the high risk for pentazocine abuse compared to general population because of their easy access to the drug. In the light of severe complications of the abuse, more judicious use of pentazocine is warranted. The present case appears to be the first from India on dermatological manifestations of pentazocine abuse.

 
  References Top

1.Parks DL, Perry HO, Muller SA. Cutaneous complications of pentazocine injections. Arch Dermatol 1971;104:231-5.  Back to cited text no. 1  [PUBMED]  
2.Padilla RS, Becker LE, Hoffman H, Long G. Cutaneous and venous complications of pentazocine abuse. Arch Dermatol 1979;115:975-7.  Back to cited text no. 2  [PUBMED]  
3.Hunter JAA, Davidson AM. Toxic epdermal necrolysis with pentazocine therapy and severe renal failure. Br J Dermatol 1973;88:287.  Back to cited text no. 3    
4.Pedragosa R, Vidal J, Fuentes R, Huguet P. Tricotropism by pentazocine. Arch Dermatol 1987;123:297-8.  Back to cited text no. 4  [PUBMED]  
5.Schlicher JE, Zuehlke RL, Lynch PJ. Local changes at the site of pentazocine injection. Arch Dermatol 1971;104:90-1.  Back to cited text no. 5  [PUBMED]  


    Figures

[Figure - 1]



 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow